Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 29, 2005, 1:10 PM EST for Amherst County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2005, 1:10 PM EST (18:10 UTC)
- Expired
- Nov 29, 2005, 4:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 291812 FFWRNK VAC009-292115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EST TUE NOV 29 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... AMHERST COUNTY IN CENTRAL VIRGINIA * UNTIL 415 PM EST * AT 108 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM STORMS MOVING INTO WESTERN AMHERST COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORONOCO... LOWESVILLE...PINEY RIVER...FORKS OF BUFFALO AND ALTO. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA...ESPECIALLY OVER THE BLUE RIDGE MOUNTAINS IN WESTERN AMHERST COUNTY. THIS IS IN ADDITION TO THE 1 TO 3 INCHES THAT HAS ALREADY FALLEN IN WESTERN PARTS OF THE COUNTY. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3760 7939 3749 7914 3769 7898 3780 7925 $$ PC
1 follow-up statement
000 WGUS71 KRNK 291935 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EST TUE NOV 29 2005 VAC009-292115- AMHERST VA- 230 PM EST TUE NOV 29 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR AMHERST COUNTY... AT 225 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 2 TO 3 FEET OF WATER OVER WOODSON ROAD ALONG THE PINEY RIVER. THERE WAS ALSO FLOODING REPORTED ALONG PORTIONS OF ROUTE 60 AND 635. THE USGS PINEY RIVER GAGE AT PINEY RIVER WAS AT 7.46 FEET...FLOOD STAGE IS 6 FEET. THE RIVER IS NEAR CREST AT THIS TIME...ALTHOUGH MINOR RISES COULD STILL TAKE PLACE AS ADDITIONAL RUNOFF OCCURS. ADDITIONAL RAINFALL OF UP TO A INCH ARE POSSIBLE AS STORMS CONTINUE TO FORM IN ADVANCE OF A SLOW MOVING COLD FRONT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORKS OF BUFFALO...PINEY GROVE...LOWESVILLE...CLIFFORD AND ALTO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TO TURN AROUND...DONT DROWN. LAT...LON 3760 7939 3746 7912 3761 7896 3778 7923 $$ PC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 12:48 PM EST, 22 minutes earlier.
Area forecast discussion, Nov 29, 12:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EST TUE NOV 29 2005
.AVIATION...
COLD FRONT MAKING ITS WAY EAST THROUGH THE AREA AND HAS ALREADY
PASSED THROUGH BLF. THUNDER THREAT HAS ENDED FOR BLF AND LWB...AND
WILL BY EARLY AFTNOON AT ROA...THEN BY 22Z OR SO AT LYH AND DAN.
IN THE MEANTIME...SOME BRIEF MVFR TO IFR CIGS AND POSSIBLE VERY
GUSTY WINDS...BUT WILL NOT INCLUDE STRONG WINDS IN TAFS UNLESS A
STORM HEADS RIGHT OVER THEM. WINDS TO SHIFT SW AND WEST THIS EVEN
UNDER VFR CONDITIONS WITH DRY SLOT...THEN SOME IFR UPSLOPE CLOUDS
MAY COME IN TO BLF AND LWB FOR A WHILE OVERNIGHT WITH WRAP-AROUND
MOISTURE...BEFORE CLEARING BACK OUT AGAIN DURING THE MORNING WED.
AT THIS TIME NOT EXPECTING ANY UPSLOPE PRECIP AT WEST VIRGINIA TAF
SITES...AND GRADIENT
&&
.PREVIOUS DISCUSSION...
(ISSUED 1039 AM EST TUE NOV 29 2005)
SHORT TERM (REST OF TODAY)...
FLOOD WATCH WILL CONTINUE IN VICINITY OF BLUE RIDGE THROUGH THE
AFTERNOON. SOME REPORTS OF CREEKS AND SMALL RIVERS OUT OF BANKS IN
WATAUGA NC...AND AMHERST VA...BUT OTHERWISE MOST REPORTS OF OF
MINOR PROBLEMS IN LOW LYING AREAS. SWATH OF HEAVY SHOWERS AND
ISOLD THUNDER MOVING THROUGH NEW RIVER VALLEY AND SOON INTO
ROANOKE AND UP SHENANDOAH VALLEY COULD CAUSE SOME PROBLEMS...ALSO
WATCHING FOR CONT SEVERE THREAT BUT THINK THIS WILL STILL BE MORE
OF A CONCERN ONCE THINGS GET EAST OF BLUE RIDGE BY EARLY
AFTERNOON. POSSIBILITY EXISTS THAT A SVR OR TOR WATCH WILL BE
NEEDED LATER IN THE EAST.
FRONT NOW PUSHING INTO FAR SOUTHWESTERN SECTIONS AND TEMPS COOLING
INTO 40S INTO MTN EMPIRE REGION. MADE SOME DOWNWARD ADJUSTMENTS TO
TEMPS AND DEW PTS BACK THERE...BUT ALSO GIVEN LATEST GUIDANCE THAT
SUGGESTS FRONT WILL BE SLOWING...EXPECT IT WILL BE LATE AFTERNOON
BEFORE COOLER AIR FILTERS INTO FAR EAST...SO MADE UPWARD
ADJUSTMENTS TO HOURLY TEMPS THERE. NO CHANGES THOUGH TO HIGHS FOR
THE DAY...WHICH WERE ALREADY EARLIER THIS MORNING IN THE FAR WEST
AND STILL MAY BE EARLY AFT FOR FAR EAST. SOME MINOR TWEAKS TO SKY
COVER LATE IN WEST...AND QPF. FRONT SHOULD BE EAST OF AREA BY
EARLY EVENING.
PREVIOUS DISCUSSION...
(ISSUED 643 AM EST TUE NOV 29 2005)
SHORT TERM (REST OF TODAY)...
ZONES AND OTHER PRODUCTS WERE UPDATED WITH THE EXPIRATION OF THE
WIND ADVISORY
AVIATION...
WINDS WILL BE GUSTY TODAY AHEAD OF A STRONG COLD FRONT. SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL PRODUCE MVFR
TO IFR CONDITIONS. ONCE THE FRONT CLEARS THE EASTERN PART OF THE
FORECAST AREA WINDS WILL DIMINISH AND THE SKY WILL CLEAR AT
ROA...LYH AND DAN. CEILINGS WILL REMAIN MVFR TO IFR AT BLF AND
LWB.
PREVIOUS DISCUSSION...
(ISSUED 325 AM EST TUE NOV 29 2005)
SHORT TERM (TODAY)...
RNK 00Z SOUNDING AND KFCX 88D VAD WIND PROFILE TAPPING INTO A LOW
LEVEL JET AROUND 6KFT. MODELS HAD A 50-55KT SRLY LOW LEVEL JET WHICH
WARRANTS WND ADV FOR EARLY THIS MORNING...MAINLY FOR HIGHER
ELEVATIONS. CONVECTION COULD MIX THESE WINDS DOWN A LITTLE LOWER.
REGIONAL RADAR SHOWED SOME THUNDERSTORMS TO OUR SOUTHWEST ACROSS
WESTERN NORTH CAROLINA. THUNDERSTORMS THIS MORNING SHOULD BE
HINDERED BY THE DEPARTING WEDGE. TEMPERATURES HAVE BEEN STEADY OR
RISING THIS MORNING...THUS ELECTED TO RAISE MAX TEMPERATURES FOR
TODAY. INCREASED POPS TO CAT AND CLOUD COVER.
SFC COLD FRONT MAKING GO PROGRESSES EAST THIS MORNING AND ELECTED TO
SPEED UP TIMING OF FEATURE AND THE DEPARTURE TIMING OF PCPN. A
SHORTWAVE TROUGH ROTATING AROUND ONTARIO LOW WILL SWEEP NEWD ACROSS
WRN VA/NC LATE TUESDAY AFTERNOON. SPC HIGHLIGHTED THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS AFTERNOON EAST OF THE MOUNTAINS. STRONG
WINDS AND LOCALLY HEAVY RAINS WILL BE THE MAIN THREAT. PLENTY OF
SHEAR IN THE ATMOSPHERE BUT BELIEVE REDEVELOPMENT OF STRONG
CONVECTION WILL BE EAST OF FRONT AND PROBABLY EAST OF CWA.
LONG TERM (TONIGHT THROUGH MONDAY)...
COLD FRONT SHOULD BE THROUGH THE EASTERN COUNTY WARNING AREA BY 03Z
TONIGHT. WL SPEED UP BACK EDGE OF THE PRECIPITATION MOVING THROUGH
THE FORECAST AREA THIS EVENING. MODELS SHOWING SHARP DROP IN 850 MB
TEMPERATURES AND STRONG 850 MB COLD AIR ADVECTION TONIGHT BEHIND THE
FRONT. BUT 850 WINDS ARE 20 TO 25 KNOTS AND SURFACE PRESSURE RISES
BEHIND THE FRONT ARE AROUND 5 MB IN 6 HOURS SO NO EXCESSIVELY STRONG
WINDS ARE EXPECTED.
ON THURSDAY A SHORT WAVE COMES OUT OF THE MID MISSISSIPPI VALLEY.
BUT NOT MUCH DEEP MOISTURE WITH THIS SYSTEM. LOW LEVEL RELATIVE
HUMIDITY IS HIGHEST LATE IN THE DAY SO NO CHANGES PLANNED TO THE
CHANCE OF PRECIPITATION. 850 MB TEMPERATURES DROP AGAIN BEHIND THIS
SHORT WAVE. STAYED CLOSE TO MAV GUIDANCE TONIGHT THROUGH THURSDAY
NIGHT.
AVIATION...
MVFR/IFR CONDITIONS THIS MORNING WITH CLOUDS...FOG AND RAIN. WIND
ADVISORY FOR FOOTHILLS AND MOUNTAINS...MAINLY FOR HIGHER ELEVATIONS.
WARM AIR ADVECTION AND 50+ KT LOW LEVEL JET ERODING WEDGE. SEVERAL
SHORT WAVES WILL MOVE THRU THE AREA THIS MORNING PROVIDING STEADY
RAIN AND LOCALIZED HEAVY DOWNPOURS TO EASTERN UPSLOPE AREAS. LOW
CLOUDS WILL HOLD UNTIL STRONGER LOW LEVEL JET WITH COLD FRONT SCOUR
CLOUDS TO MVFR/VFR CONDITIONS. CONVECTION IS POSSIBLE WITH FRONT
WITH BEST IN SW CWA (BLF-TNB) EARLY MORNING...BUT LIKELY ISOLATED AS
WEDGE LEFT AIR STABLE. THIS AFTERNOON AND EVENING ISOLD
THUNDERSTORMS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS. SOME OF THE
STORMS MAY BE STRONG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ015>017-019-020-022>024-032>035 UNTIL 4 PM
TUESDAY.
NC...FLOOD WATCH FOR NCZ001>003-018-019 UNTIL 4 PM TUESDAY.
WV...NONE.
&&
02Hazardous weather outlook, Nov 29, 5:53 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST TUE NOV 29 2005 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-301100- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 553 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL COME THROUGH THE REGION TODAY. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. STRONG GUSTY WINDS ARE POSSIBLE WITH ANY OF THE STORMS...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-301100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 553 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ALONG AND EAST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL CROSS THROUGH THE REGION TODAY...BRINGING SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES TODAY...DUE TO VERY STRONG WINDS AND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY..ESPECIALLY THIS AFTERNOON.
In the hours before
Special weather statement, Nov 29, 7:12 AM EST, 5 hours 58 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 291211 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 712 AM EST TUE NOV 29 2005 VAZ007-010-WVZ042-291300- BLAND VA-TAZEWELL VA-MERCER WV- 712 AM EST TUE NOV 29 2005 ...STRONG THUNDERSTORM MOVING QUICKLY THROUGH THE AREA... AT 704 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTHWEST OF BURKES GARDEN...MOVING NORTHEAST AT 60 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND BRIEF VERY HEAVY RAINFALL. THE THUNDERSTORM WILL APPROACH BLUEFIELD AND PRINCETON BY 7:30 AM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SK
Special weather statement, Nov 29, 8:13 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 813 AM EST TUE NOV 29 2005 WVZ043-045-291415- SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HINTON...LEWISBURG 813 AM EST TUE NOV 29 2005 ...A STRONG STORM WAS MOVING THROUGH SOUTHEAST WEST VIRGINIA... A STORM WITH THE POTENTIAL FOR VERY GUSTY WINDS WAS MOVING RAPIDLY NORTH NEAR HINTON. BY 845 AM...THE STORM WILL HAVE TRACKED OVER I-64 NEAR SANDSTONE...AND NEAR RAINELLE AND QUINWOOD. DS
Local storm report, Nov 29, 9:29 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EST TUE NOV 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 6 N MARION 36.92N 81.50W
11/29/2005 SMYTH VA POST OFFICE
LARGE TREES BLOWN DOWN ON STATE ROUTE 16
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 5:18 AM EST | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| Nov 29, 4:40 PM EST | Severe Thunderstorm Warning | RNK | Halifax | 50 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.